Alert archive / Arizona / Special Weather Statements in 2014
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 2, 2014, 4:13 PM MST for Graham County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 4:13 PM MST (23:13 UTC)
- Expired
- Aug 2, 2014, 5:00 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
County Graham County, AZ
The radar
The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461 WWUS85 KTWC 022313 SPSTWC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 413 PM MST SAT AUG 2 2014 AZZ509-510-030000- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 413 PM MST SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 5 MILES EAST OF SAFFORD...MOVING WEST AND NORTHWEST AT 10 TO 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...THATCHER AND PIMA. LAT...LON 3289 10996 3309 10965 3285 10936 3269 10963 TIME...MOT...LOC 2312Z 127DEG 11KT 3286 10958 $$ MEYER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:30 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST SAT AUG 2 2014 .SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT THANKS TO ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE AREA. WITH THE ABUNDANT MOISTURE THAT WILL BE PRESENT...LOCALLY HEAVY RAINFALL IS EXPECTED WITH STRONGER OR SLOWER MOVING STORMS. DIMINISHING MONSOONAL MOISTURE EARLY NEXT WEEK WILL RESULT IN LESS THUNDERSTORM ACTIVITY STARTING MONDAY. && .DISCUSSION...PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH 1.65 INCHES OF PWAT BASED ON THE 18Z KTWC SPECIAL SOUNDING. LATEST RADAR DEPICTS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TOHONO OODHAM NATION INTO WESTERN PIMA COUNTY WITH A BIT MORE ISOLATED STORM COVERAGE MAINLY ACROSS SANTA CRUZ AND COCHISE COUNTY. THESE STORMS HAVE REMAINED RATHER SMALL IN GEOGRAPHICAL SIZE THUS FAR...WITH NO REAL ORGANIZATION OR CLUSTERING OF STORMS. THUS...WHILE A FEW SPOTS ACROSS THE TOHONO OODHAM NATION HAVE SEEN RADAR INDICATED PRECIPITATION AMOUNTS IN EXCESS OF AN INCH IT HAS BEEN RATHER ISOLATED. AS THE UPPER LEVEL DISTURBANCE ACROSS SONORA SWINGS NORTHWARD INTO SOUTHERN ARIZONA THIS EVENING...THE LIFT AHEAD OF THIS FEATURE WILL CONTINUE TO RESULT IN SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL THE MAIN THREAT. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM FOR THE ENTIRE FORECAST AREA. THE MAIN UNCERTAINTY IS HOW WELL ORGANIZED THE STORMS BECOME LATER TODAY. SHOULD THEY REMAIN OF SIMILAR NATURE TO WHAT WE ARE SEEING NOW...IT WILL BE HARD TO ATTAIN WIDESPREAD FLASH FLOODING. EXPECT THE PRECIPITATION TO TAPER OFF ESPECIALLY AFTER MIDNIGHT AS THE UPPER LEVEL DISTURBANCE MOVES THROUGH AND WE GET ON THE BACKSIDE OF THIS SYSTEM. THIS WILL SETUP THE FORECAST AREA FOR LESS CONVECTIVE ACTIVITY ON SUNDAY AS DRIER AIR ALOFT MOVES IN. THE MAIN FOCUS FOR CONVECTION WILL BE FROM TUCSON EASTWARD BUT CERTAINLY EXPECTING CONSIDERABLY FEWER STORMS COMPARED TO THE PAST COUPLE OF DAYS. THE DRYING TREND WILL CONTINUE EARLY IN THE WORK WEEK AS THE HIGH ALOFT SHIFTS SOUTH AND EASTWARD INTO NORTHERN MEXICO. THIS WILL RESULT IN SOUTHWEST FLOW AS THE MAIN PLUME OF MOISTURE SHIFTS EAST ALONG THE ARIZONA/NEW MEXICO BORDER WITH GENERALLY A LOW GRADE MONSOON PATTERN THIS UPCOMING WEEK. THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY FROM TUCSON WESTWARD WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF TUCSON. BY TUESDAY AND WEDNESDAY...THE DRYING WILL BE MORE PRONOUNCED WITH AREAS WEST OF TUCSON EXPECTED TO REMAIN DRY AND GENERALLY SLIGHT CHANCES EAST OF TUCSON WITH THE EXCEPTION OF RIGHT ALONG THE NEW MEXICO BORDER WHERE THE MOISTURE IS A BIT MORE PRONOUNCED. LATER IN THE WEEK THERE ARE SOME DIFFERENCES IN THE GLOBAL MODELS WITH THE GFS MORE AGGRESSIVE COMPARED TO THE ECMWF WITH RESPECT TO INCREASING MOISTURE FROM THE SOUTH. HAVE LEANED TOWARDS THE MORE MOIST SCENARIO WITH MOISTURE AND THUS PRECIPITATION CHANCES GRADUALLY INCREASING BY THE END OF THE WEEK. THE DRYING THIS WEEK WILL ALSO RESULT IN WARMER TEMPERATURES WITH HIGH TEMPERATURES EXPECTED TO PEAK WEDNESDAY A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID THRU 04/00Z SCATTERED TO NUMEROUS SHOWERS OR THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AS A DISTURBANCE ALOFT MOVES NORTH THROUGH THE AREA...WITH THE POTENTIAL FOR PERIODS OF HEAVY RAIN. THESE STORMS SHOULD SLOWLY TAPER OFF AFTER 06Z THROUGH THE EARLY MORNING HOURS SUNDAY. SCT SHOWERS AND STORMS PSBL AGAIN SUNDAY AFTER 03/19Z MAINLY FROM KTUS EASTWARD. EXPECT LOWERING OF CIGS...REDUCED VSBYS WITH MVFR CONDITIONS ALONG WITH STRONG...GUSTY AND VARIABLE WINDS NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH TONIGHT AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA AIDED BY A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. SEASONALLY HIGH MOISTURE VALUES WILL ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL AND COOLER TEMPERATURES. SHOWER AND THUNDERSTORM COVERAGE WILL GRADUALLY LESSEN SUNDAY WITH THE BEST CHANCES FROM TUCSON EASTWARD. A DRYING TREND IS EXPECTED MUCH OF THIS UPCOMING WEEK WITH THE BULK OF THE MOISTURE AND CHANCE FOR STORMS NEAR THE NEW MEXICO BORDER. WARMER TEMPERATURES ARE EXPECTED THIS WEEK AS WELL. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 11 PM ALL ZONES. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
In the hours before
Special weather statement, Aug 2, 4:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 413 PM MST SAT AUG 2 2014 AZZ509-510-030000- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 413 PM MST SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 5 MILES EAST OF SAFFORD...MOVING WEST AND NORTHWEST AT 10 TO 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...THATCHER AND PIMA. LAT...LON 3289 10996 3309 10965 3285 10936 3269 10963 TIME...MOT...LOC 2312Z 127DEG 11KT 3286 10958 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 42 min |
| Aug 1, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 1, 5:20 PM MST | Flash Flood Warning | TWC | Greenlee | 115 min |
| Aug 1, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 46 min |
| Aug 1, 6:33 PM MST | Special Weather Statement | TWC | Pinal | 87 min |
| Aug 1, 6:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 1, 7:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 1, 7:27 PM MST | Flash Flood Warning | TWC | Cochise | 93 min |
| Aug 1, 7:49 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 9:05 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 1, 10:33 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 1, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 2, 2:19 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 21 hr |
| Aug 2, 3:14 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 2, 4:41 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
Nearby
Special Weather Statements in Arizona, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.